Ask Dr Claire

My dog is recently on a diuretic daily for heart disease. I noticed his nose is getting dryer and crustier, is this a symptom of dehydration?

Diuretics eliminate fluid non-selectively from the body, this is how they help remove fluid that is filling the chest because of heart disease, but they also remove fluid from elsewhere. The best dose needed for your individual pet is a balance of the need to remove fluid from the chest so that they can breathe easily, and to ensure it’s not causing too much stress on the kidneys through dehydration.

If his nose has just become dry this could absolutely be an effect of the diuretic. A dry nose can also be caused by a dry environment (such as a room with air conditioning).

If you’d like to chat in person, you can book a live video call or start a chat to discuss in more detail, as soon as possible.

We’re here to help!

Chat soon,
Dr Claire

Related Articles